Illinois, 2004

Flooding in Illinois, December 3 to 21, 2004

December 3 to 21, 2004 · NWS PAH · 5 events in 5 counties and zones

The Ohio River rose above flood stage along most of the Illinois shore. The flooding was minor as far downriver as the confluence with the Tennessee River at Paducah.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

The Ohio River rose above flood stage along most of the Illinois shore. The flooding was minor as far downriver as the confluence with the Tennessee River at Paducah. Primarily bottomland fields and woodlands were affected in these areas. From Paducah to the confluence with the Mississippi River at Cairo, the flooding was moderate. Some river access roads, boat ramps, and park facilities near the river were under water. The flood crest was only two feet above flood stage at Shawneetown, and 7 feet above flood stage at Brookport, Grand Chain, and Cairo. Flood crest dates ranged from the 10th to the 17th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 3, 3:11 PM CST, 49 minutes earlier.

Area forecast discussion, Dec 3, 3:11 PM CST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
311 PM CST FRI DEC 3 2004

.DISCUSSION...
MAIN CONCERNS FOR THIS FORECAST PACKAGE ARE POPS FOR SUNDAY AND
MONDAY...AND AGAIN LATE NEXT WEEK.

A CLIPPER SYSTEM WILL SPREAD A LITTLE BIT OF MID AND HIGH CLOUD
COVER ACROSS THE NORTHERN HALF OF THE AREA LATE THIS AFTERNOON AND
THIS EVENING...BUT IT SHOULD BE EAST OF THE REGION BY MIDNIGHT.  THE
MODELS HAVE CONTINUED THEIR TREND OF NOT PRODUCING ANY QPF WITH THIS
SYSTEM...SO WILL KEEP FORECAST DRY THIS EVENING.  THE WEAK SURFACE
TROUGH ASSOCIATED WITH THE CLIPPER SYSTEM WILL SUPPRESS THE SURFACE
RIDGE TO OUR SOUTH ALL NIGHT...THUS WE MAY SEE A BIT OF BREEZE
THROUGH THE NIGHT...AND TEMPERATURES ARE FORECAST TO BE JUST A
DEGREE OR TWO WARMER THAN LAST NIGHT.  GUIDANCE HAS THIS WELL IN
HAND.

SATURDAY CONTINUES TO LOOK LIKE A GORGEOUS DAY WITH TEMPERATURES
WARMING IN THE LOW TO MID 50S IN MOST LOCATIONS...AND WITH SOUTHWEST
LOW LEVEL FLOW AND FULL SUNSHINE...WOULDNT BE SURPRISED TO SEE A
FEW UPPER 50S AS WELL.  CONSENSUS GUIDANCE LOOKED GOOD.

THE 12Z GFS AND ETA HAVE DIVERGED ON THEIR SOLUTIONS FOR THE
PRECIPITATION SATURDAY NIGHT AND SUNDAY.  THE PRIMARY DIFFERENCE IS
IN THE HANDLING OF THE CLOSED UPPER LOW CURRENTLY OFF THE CALIFORNIA
COAST.  TYPICALLY WOULD FAVOR THE GFS 48 HOURS OUT ON A SYNOPTIC
FORECAST...BUT THE FASTER ETA IS MORE IN LINE WITH THE EXISTING
FORECAST.  THE GFS SOLUTION IS 6 TO 12 HOURS SLOWER THAN THE ETA IN
BRINGING SIGNIFICANT QPF ACROSS THE ENTIRE REGION...HOWEVER...THE
MAV POP AT KEVV HINTS THAT EVEN THE GFS QPF MAY BE TOO FAST.
NEEDLESS TO SAY FORECASTER CONFIDENCE IS LOW.

WILL SIDE WITH PERSISTENCE AND GO CLOSER TO THE ETA SOLUTION.  THIS
RESULTS IN CATEGORICAL POPS BY SUNDAY AFTERNOON OVER THE SOUTHWEST
2/3 OF THE AREA...WITH LIKELY IN THE NORTHEAST.  DECIDED TO LIMIT
THUNDER MENTION TO SOUTHWEST SUNDAY AFTERNOON...WHERE EVEN THE GFS
HINTS AT SOME ELEVATED INSTABILITY.  THE ETA AND GFS ARE IN
AGREEMENT IN PUSHING THE PRECIPITATION OUT OF THE AREA BY MIDNIGHT
SUNDAY NIGHT...SO LEFT A LIKELY IN THE EAST AND THUNDER IN THE
SOUTHEAST DURING THE EVENING.  CHANCE POPS WERE LEFT FOR OVERNIGHT
SUNDAY NIGHT...BUT MOST OF THE AREA WILL LIKELY BE DRY.

THE FORECAST WILL TREND TOWARD THE GFS GOING INTO MONDAY.  THE ETA
IS MUCH STRONGER WITH A SECOND WAVE LIFTING NORTHEAST THROUGH THE
PLAINS ON MONDAY...AND RESULTS IN A GOOD THUNDER FORECAST FOR MONDAY
EAST OF THE MISSISSIPPI.  THE GFS IS MUCH WEAKER...LESS UNSTABLE AND
KEEPS ITS QPF MAINLY ACROSS WESTERN KENTUCKY.  WITH LIKELY POPS
PLASTERED TO MY SOUTH...WENT WITH A 50 POP IN THE SOUTHEAST...WITH
LESSER CHANCES FURTHER NORTH AND WEST.  PUT A LINGERING SLIGHT
CHANCE OF SHOWERS IN THE FAR SOUTHEAST MONDAY EVENING.

SATURDAY NIGHT THROUGH TUESDAY...TEMPERATURES WILL BE HIGHLY
DEPENDENT ON CLOUDS/PRECIPITATION TIMING.  THE FORECAST DOES CALL
FOR ABOVE NORMAL HIGHS ON MONDAY...BUT THIS MAY BE OVERDONE UNLESS
SKIES CLEAR OUT MORE THAN EXPECTED.

CONFIDENCE IN THE EXTENDED FORECAST FOR MID TO LATE NEXT WEEK IS
FALLING QUICKLY...AS THE MEDIUM RANGE MODELS TOSS AND TURN.  THE
CONSENSUS AT THIS TIME IS THAT SURFACE HIGH PRESSURE WILL DOMINATE
THE REGION WEDNESDAY THROUGH FRIDAY...AS ANOTHER LOW CUTS OFF IN THE
SOUTHWEST AND THE NORTHERN STREAM SYSTEMS STAY WELL TO OUR NORTH.
LOOK FOR DRY WEATHER THROUGH THE PERIOD...WITH SEASONABLY PLEASANT
TEMPERATURES.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.

&&

DRS
Hazardous weather outlook, Dec 3, 4:06 AM CST, 11 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
406 AM CST FRI DEC 3 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-041100-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
406 AM CST FRI DEC 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED. HOWEVER...MINOR FLOODING WILL
CONTINUE ALONG PORTIONS OF THE GREEN AND LOWER OHIO RIVERS. PLEASE
REFER TO THE LATEST FLOOD STATEMENTS FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED. HOWEVER...MINOR FLOODING WILL
CONTINUE ALONG PORTIONS OF THE GREEN AND LOWER OHIO RIVERS. PLEASE
REFER TO THE LATEST FLOOD STATEMENTS FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood. Local standard time, as filed.

Flood, Alexander

When
December 3, 4:00 PM CST to December 21, 6:00 PM CST
Where
Alexander forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Flood, Gallatin

When
December 3, 4:00 PM CST to December 21, 6:00 PM CST
Where
Gallatin forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Flood, Hardin

When
December 3, 4:00 PM CST to December 21, 6:00 PM CST
Where
Hardin forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Flood, Massac

When
December 3, 4:00 PM CST to December 21, 6:00 PM CST
Where
Massac forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Flood, Pulaski

When
December 3, 4:00 PM CST to December 21, 6:00 PM CST
Where
Pulaski forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5428690, 5428691, 5428692, 5428693, 5428765.